Newsletter

ECRI Institute PSO Deep Dive Analyzes Medication Events

This article has been excerpted from the September/October issue of Patient Safety and Quality Healthcare.

Medication mishaps are the most common errors in health care. In 2011, ECRI Institute PSO spearheaded a unique collaborative for health care organizations to learn from medication errors, which represent the most frequently reported events submitted to ECRI Institute PSO — comprising about 25 percent of all events.

ECRI Institute PSO asked participating health care organizations to submit at least 10 medication events — either actual errors or close calls (near misses) — over a specified five-week period so that the PSO could identify patterns and trends from the aggregated, de-identified data and share the findings, as well as recommendations. Participating organizations submitted 695 medication events during the five-week period starting April 15, 2011, and ending May 20, 2011. Eighty health care organizations — including general acute care and pediatric hospitals and long-term care facilities — joined the initiative; the majority of events were submitted by acute-care hospitals.

Most events occurred during the medication administration stage or “node” of the medication-use process. Although errors can occur in any phase of the medication process, participating facilities indicated that most events specific to one node (473) occurred during administration of the medication (67.7%), followed by dispensing (16.1%), prescribing (8.5%), and monitoring (7.8%).

ECRI Institute PSO’s analysis looked at the medication administration events by route of delivery and found that of the 320 reports for administration-only errors, IV-related errors were the most frequently occurring events, representing 36.9% of administration-only events, followed by oral administration events (18.1%) and subcutaneous injection (7.8%). The analysis dove deeper into these events to understand the reasons and prevention strategies for each type of medication administration error.

Intravenous administration

The frequency of IV administration errors may be due partly to the frequency of IV use and the complex, error-prone aspects of infusion pump programming. Many IV infusions involve high-alert drugs, such as insulin, anticoagulants, and chemotherapeutic agents. The Institute for Safe Medication Practices (ISMP), which publishes a list of high-alert medications, defines them as drugs that bear a heightened risk of causing significant harm when they are used in error.

Of the 118 IV-related administration errors, 55 (46.6%) involved a high-alert medication, and nine of the events, according to the reports, resulted in patient harm, including two deaths. Significantly, these two fatal events were the only two medication errors reported that may have contributed to or resulted in patient deaths; both occurred during administration of IV infusions, and both events involved high-alert medications.

ECRI Institute PSO also found that among the 118 IV-related medication errors, the most commonly reported types were for the following reasons:

  • Drug not given (22.9% of IV-related errors)
  • Wrong pump rate (20.3%)
  • Wrong drug (16.9%)
  • Wrong dose (13.6%)

Oral administration

Events occurring with medications delivered by mouth sometimes involved similar errors as those found among the IV events. The following reasons were given for the 58 events involving oral medications:

  • Wrong dose (29.3%)
  • Drug not given (20.7%)
  • Wrong drug (15.5%)

Though there were wrong-patient errors for events involving both IV and oral administration of drugs, the wrong-patient errors represented a larger share of events for medications taken orally — 10.3% for oral administration events versus about 6% for IV-related events.

As with IV events, a large share of oral administration events involved high-alert medications (39.6%). The largest number of events with high-alert medications, 12 or 52.2% of the events, occurred with opioids, and another 5 events (21.7%) arose with anticoagulants.

Injections

Of the 25 events occurring with a subcutaneous injection of a drug, wrong-dose errors represented 36%, followed by wrong-drug errors (20%) and drug-not-given events and delays in administering an injection (both categories represented 12% of events involving subcutaneous injections). Significantly, 88% of the events entailed a high-alert medication — either insulin or anticoagulants, such as heparin and low-molecular-weight heparin.

Reference

Huber C, Rebold B, Wallace C, Zimmer KP. 2012 ECRI Institute PSO Deep Dive™ Analyzes Medication Events. Patient Safety and Quality Healthcare. 2012;9(5):28–34.

Commands